Kentucky, 2003

Hail and Damaging Winds in Kentucky, August 27, 2003

August 27, 2003 · NWS PAH · 5 events in 3 counties and zones

Thunderstorms developed over western Kentucky during the heat of the afternoon. A few storms produced brief microbursts with winds from 60 to 75 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed over western Kentucky during the heat of the afternoon. A few storms produced brief microbursts with winds from 60 to 75 MPH. A relatively long-lived severe storm event occurred in the Owensboro area, when a cluster of storms crossed the Ohio River from Rockport, Indiana. This cluster of storms produced wind damage as it moved south from Indiana across the greater Owensboro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 1:53 AM CST, 13 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 1:53 AM CST, 13 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
253 AM CDT WED AUG 27 2003

MAIN FORECAST CONCERNS FOR TODAY REMAIN THE CHANCE FOR CONVECTION IN
ADDITION TO THE HEAT AND HUMIDITY. THE NEXT FORECAST CHALLENGE RESTS
WITH THE FRONTAL PASSAGE AND ASSOCIATED PRECIPITATION CHANCES LATE
WEEK.

WITH LIMITED 00Z MODEL DATA...THE MORNING FORECAST PACKAGE WILL BE
VERY SIMILAR TO THE PREVIOUS ONE...WITH ONLY VERY MINOR TWEAKS TO
TEMPERATURE AND PRECIPITATION PROBABILITY TODAY. A COMPARISON OF THE
TWO 00Z MODEL REPLACEMENTS (MM5 AND NOGAPS) INDICATED NO SIGNIFICANT
CHANGES TO THE GENERAL FORECAST SCENARIO FROM THE EARLIER ETA AND
GFS RUNS.

IN GENERAL...A COLD FRONT IS STILL EXPECTED TO DROP INTO THE
INTERSTATE 64 CORRIDOR LATER TODAY...THEN RETREAT BACK TO THE NORTH
AFTER MIDNIGHT TONIGHT. WITH MODERATE INSTABILITY AND FORECAST HIGHS
AT OR ABOVE CONVECTIVE TEMPERATURES IN THE LOWER 90S...EXPECT THE
DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON.
COVERAGE SHOULD BE SLIGHTLY BETTER OVER SOUTH-CENTRAL ILLINOIS AND
SOUTHWEST INDIANA IN CLOSER PROXIMITY TO THE FRONT. THE COMBINATION
OF HEAT AND HUMIDITY WILL FORCE HEAT INDICES TO NEAR OR JUST ABOVE
100 DEGREES...SO WILL MAINTAIN A HEADLINE IN THE ZONE PACKAGE.

EXPECT MAINLY DRY CONDITIONS LATER TONIGHT INTO THURSDAY NIGHT...
ALTHOUGH ISOLATED THUNDERSTORM ACTIVITY CERTAINLY CANNOT BE RULED
OUT DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY. THE NEXT
STORM SYSTEM WILL TAKE ITS TIME MAKING IT PAST THE AREA LATE THIS
WEEK...BOOSTING RAIN CHANCES AS IT DOES SO. AT THIS TIME...THERE IS
STILL MUCH UNCERTAINTY AS TO HOW LONG THE SYSTEM WILL IMPACT THE
AREA. 18Z GFS...00Z NOGAPS (GFS REPLACEMENT)...AND 00Z CANADIAN ALL
SUGGEST THE FRONT WILL STALL JUST TO OUR SOUTH AS A SECONDARY WAVE
TRANSLATES EAST ALONG THE FRONT SATURDAY NIGHT AND SUNDAY. THUS...IT
IS DIFFICULT TO ARGUE AGAINST LINGERING PRECIPITATION INTO SUNDAY.
UNTIL NEW MODEL DATA BECOMES AVAILABLE...WILL BUMP UP POPS ABOUT 10
PERCENT TO SLIGHT CHANCE NORTHWEST AND CHANCE SOUTHEAST.
OTHERWISE...NO CHANGES TO THE EXTENDED ARE WARRANTED AT THIS TIME.

.PAH...NONE.

RJP
Hazardous weather outlook, Aug 27, 4:00 AM CST, 11 hours 9 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON AND
EVENING. COVERAGE WILL VARY FROM SCATTERED ALONG THE INTERSTATE 64
CORRIDOR TO ISOLATED NEAR THE SOUTHERN BORDER OF MISSOURI AND
KENTUCKY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

IN ADDITION...TODAY WILL AGAIN BE HOT AND HUMID. AFTERNOON HEAT
INDICES ARE FORECAST TO PEAK AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT AND HUMIDITY WILL CONTINUE INTO THURSDAY...AS HEAT INDICES TOP
100 DEGREES IN MOST AREAS DURING THE AFTERNOON HOURS.

THERE WILL ALSO BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
AS THE WEEKEND APPROACHES. MOST OF THE ACTIVITY WILL BE DURING THE
AFTERNOON AND EVENING HOURS THROUGH FRIDAY. AFTER THAT THE CHANCE OF
SHOWERS AND THUNDERSTORMS CONTINUES INTO SUNDAY.

THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS THE STORMS WILL
MOVE SLOWLY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Christian

When
August 27, 3:09 PM CST
Where
Christian County, Crofton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -87.483

Thunderstorm Wind, Christian

When
August 27, 3:11 PM CST
Where
Christian County, Crofton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.050, -87.483

Trees and power lines were blown down.

Thunderstorm Wind, Marshall

When
August 27, 5:21 PM CST
Where
Marshall County, Calvert City
Measured
65 kt (75 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.033, -88.350

A wind gust to 75 MPH was measured near the interchange of Interstate 24 and the Purchase Parkway, which is near Calvert City. Tree limbs were blown down.

Thunderstorm Wind, Daviess

When
August 27, 6:00 PM CST
Where
Daviess County, 3 mi W of Owensboro
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.767, -87.167

At least 14 trees were blown down, blocking or partially blocking roads. Most of them were in the west central part of the county. A wind gust to 57 MPH was measured in the city of Owensboro. In Owensboro, there were two reports of fallen limbs damaging cars.

Lightning, Daviess

When
August 27, 6:04 PM CST
Where
Daviess County, 2 mi W of Owensboro
Reported by
NEWSPAPER
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Lightning struck the air conditioning unit of a house, starting a fire that caused severe damage to the living room.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379300, 5379299, 5379374, 5379373, 5379375.